Thank you for your inquiry.
I will try to answer your questions below:
1. Oral steroids do not normally affect allergy prick or intradermal tests. The only effect that they might have on them is if they were administered for extremely long periods of time (months), in which case they may lower the number of cutaneous mast cells. However, we do not normally stop oral steroids prior to performing immediate hypersensitivity skin tests.
2. Three weeks off oral corticosteroids, as your consult at the manufacturer of the TRUE test recommended, is reasonable.
3. I cannot answer your questions regarding drug tests and challenges because it is not suitable to a generic answer. In some instances, you would not take the patient off corticosteroids, and you might consider it in other instances, but it is not routinely necessary to stop them.
4. Short term administration of corticosteroids should have no effect on the response to either influenza or pneumococcal vaccine. Corticosteroids administered over months might diminish the immune response to vaccination. To my knowledge, it is not known how long you would have to be off to return the response to “normal.” From a practical standpoint, those patients on long term corticosteroids probably cannot be taken off regardless, and so the issue in most cases remains moot - but, as noted, a short course (a few weeks) should have no effect on the antibody response.
5. There is no “correct practice” regarding your inquiry about placing patients on oral steroids prior to allergy skin testing. I personally do not do this, but would have no objection to it if, in your clinical judgment, it was necessary.
6. There is no need to have your patients who are on a short burst of oral steroids delay in receiving influenza vaccine.
7. Finally, in regards to your patient who will not come off antihistamines, I would have no problem, as noted above, in placing her on a short course of oral steroids. However, in truth, the skin testing portion of the evaluation for “caine” allergy is in essence mostly of little importance since true IgE-mediated reactions to the amide anesthetics are rare. It is the challenge portion which is most important. Also, you might try a histamine skin test on her (or for that matter, any patient on antihistamines) to see if she responds. If she does, it would mean that the antihistamine activity is probably not sufficient to significantly diminish skin test reactivity to aeroallergens.
Thus, routinely, if a patient presents while taking antihistamines, I will do a histamine skin test before declining to do allergy testing on that day should it be inconvenient for the patient to return. In my experience, if the histamine skin test is positive, the patient, if allergic, will react to aeroallergens as well.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.